Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Omaha, NE

June 1, 2001Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 1, 2001, 3:54 PM CDT for Pawnee County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 3:54 PM CDT (20:54 UTC)
Expired
Jun 1, 2001, 4:30 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pawnee County, NE

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:28 PM CDTHail 0.75Burchard, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:08 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 1, 3:08 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
308 PM CDT FRI JUN 1 2001

MAIN FORECAST CONCERNS ARE ONGOING SEVERE PROSPECTS AND RAIN CHC
SATURDAY NIGHT ONWARD.

SHORT TERM...STRONGEST STORMS HAVE REMAINED IN IA WHERE SO
FAR...WHERE CONVECTIVE LINE APPEARS TO COOINCIDE WITH STRONG CDFNT
AND LOW LVL MOIST INFLOW IS BEST.  IN ERN NEB...STRONGEST STORMS
HAVE DEVELOPED IN PREFRONTAL LINE WITH A SECOND LINE ALONG FRONT.
ANTICIPATE DROPPING SOME NRN COUNTIES IN BOTH WATCHES BY ZONE TIME.

COOL ADVN IS QUITE STRONG TONIGHT...BUT WINDS WILL KEEP TEMPS FROM
DROPPING TOO FAR.  TEMPS SHOULD RECOVER ABOUT TO NGM MOS AND PREV
FCST SATURDAY.

ETA AND AVN AGREE ON INCREASING 700 MB WARM MOIST ADVECTION GETTING
INTO SW ZONES BY LATE SATURDAY NIGHT.  LOWER LEVELS ARE STILL
DRY...SO WILL RAISE POPS ONLY SLIGHTLY FROM CURRENT FORECAST.
PRECIP CHANCES LOOK BETTER SUNDAY INTO SUNDAY NIGHT...ESPECIALLY IN
SOUTH.  LOW LEVEL MOISTURE IS POOLING IMPRESSIVELY TO THE SOUTH OF A
FRONT IN THE SRN PLAINS.

EXTENDED LOOKS WET MON INTO TUE.  EXPECT DRY CONDITONS AND GRADUAL
WARMUP LATER NEXT WEEK UNDER EXPANDING WRN UPPER RIDGE.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Jun 1, 12:01 PM CDT, 3 hours 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 NOON CDT FRI JUN 1 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  THERE
IS A SLIGHT RISK OF SEVERE STORMS MAINLY ALONG AND SOUTH OF A
LINE FROM NEAR SEWARD TO PLATTSMOUTH AND OAKLAND IOWA.

INSTABILITY IS INCREASING OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
AS TEMPERATURES AND HUMIDITY RISE.  A STRONG COLD FRONT WILL PUSH
INTO THE AREA DURING THE MID AFTERNOON.  THIS FRONT IS EXPECTED TO
ACT AS A TRIGGER FOR RAPID THUNDERSTORM DEVELOPMENT.  THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.  THE STORMS COULD
ORGANIZE INTO A SQUALL LINE...BUT WIND SHEAR IS SUFFICIENTLY STRONG
THAT TORNADOES ARE ALSO POSSIBLE.  THE STORMS ARE EXPECTED TO MOVE
SOUTH OF THE AREA BY 10 PM AS THE FRONT SPEEDS TOWARD THE SOUTHEAST.

POLLACK
Special weather statement, Jun 1, 1:08 PM CDT, 2 hours 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012310-

HAZARDOUS WEATHER OUTLOOK ... UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 PM CDT FRI JUN 1 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND THIS
EVENING IN PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  THERE IS A
RISK OF SEVERE STORMS ALONG AND SOUTH OF A LINE FROM COLUMBUS TO
ONAWA IOWA.

INSTABILITY IS INCREASING OVER EASTERN NEBRASKA AND SOUTHWEST IOWA
AS TEMPERATURES AND HUMIDITY RISE.  A STRONG COLD FRONT WILL PUSH
THROUGH THE AREA THIS AFTERNOON AND THIS EVENING.  THIS FRONT WILL
ACT AS A TRIGGER FOR RAPID THUNDERSTORM DEVELOPMENT.  THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.  THE STORMS COULD
ORGANIZE INTO A SQUALL LINE...BUT WIND SHEAR IS SUFFICIENTLY STRONG
THAT TORNADOES ARE ALSO POSSIBLE.  THE STORMS ARE EXPECTED TO MOVE
SOUTH OF THE AREA BY 10 PM AS THE FRONT SPEEDS TOWARD THE SOUTHEAST.

POLLACK
Local storm report, Jun 1, 3:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CARSON                    IA   .75 INCH HAIL
06/01/01   POTTAWATTAMIE                  REPORTED BY FIRE AND
                                          RESCUE.

0245 PM    5 W CARSON                IA   .75 INCH HAIL
06/01/01   POTTAWATTAMIE                  REPORTED BY PUBLIC.

0249 PM    1 W MISSOURI VLY          IA   .88 INCH HAIL
06/01/01   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.

0259 PM    ELLIOTT                   IA   1 INCH HAIL
06/01/01   MONTGOMERY                     REPORTED BY PUBLIC.
Special weather statement, Jun 1, 3:32 PM CDT, 22 minutes before
IAZ043-055-056-069-079-080-090-091-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
332 PM CDT FRI JUN 1 2001

...PARTS OF TORNADO WATCH 344 NO LONGER IN EFFECT IN PARTS OF
SOUTHWEST IOWA...

TORNADO WATCH 344 WHICH WAS ISSUED ABOUT 1 PM CDT IS NOT LONGER IN
EFFECT IN MONONA...HARRISON...SHELBY AND POTTAWATTAMIE COUNTIES IN
SOUTHWEST IOWA.  THE THUNDERSTORMS HAVE MOVED SOUTH OF THESE
COUNTIES.

THE WATCH REMAINS IN EFFECT FOR MILLS...MONTGOMERY...FREMONT
AND PAGE COUNTIES UNTIL 7 PM CDT.

POWERS
Special weather statement, Jun 1, 3:34 PM CDT, 20 minutes before
NEZ050>053-065>068-078-088>093-012115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT FRI JUN 1 2001

...PARTS OF SEVERE THUNDERSTORM WATCH 345 NO LONGER IN EFFECT IN
PARTS OF SOUTHWEST IOWA...

SEVERE THUNDERSTORM WATCH 345 WHICH WAS ISSUED ABOUT 145 PM CDT IS
NOT LONGER IN EFFECT IN BUTLER...SAUNDERS...DOUGLAS...SARPY...
SEWARD...LANCASTER...CASS AND OTOE COUNTIES.  THE STRONG
THUNDERSTORMS HAVE MOVED SOUTH OF THESE COUNTIES. A FEW WEAK
THUNDERSTORMS MAY PERSIST.

THE WATCH REMAINS IN EFFECT FOR SALINE...JEFFERSON...GAGE...
JOHNSON...NEMAHA AND RICHARDSON COUNTIES UNTIL 7 PM CDT.

POWERS
Special weather statement, Jun 1, 3:34 PM CDT, 20 minutes before
NEZ050>053-065>068-078-088>093-012115-

SPECIAL WEATHER STATEMENT...CORRECT HEADING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT FRI JUN 1 2001

...PARTS OF SEVERE THUNDERSTORM WATCH 345 NO LONGER IN EFFECT IN
PARTS OF SOUTHEAST NEBRASKA...

SEVERE THUNDERSTORM WATCH 345 WHICH WAS ISSUED ABOUT 145 PM CDT IS
NOT LONGER IN EFFECT IN
BUTLER...SAUNDERS...DOUGLAS...SARPY...SEWARD...LANCASTER...CASS AND
OTOE COUNTIES IN NEBRASKA.  THE STRONG THUNDERSTORMS HAVE MOVED
SOUTH OF THESE COUNTIES. A FEW WEAK THUNDERSTORMS MAY PERSIST.

THE WATCH REMAINS IN EFFECT FOR SALINE...JEFFERSON...GAGE...
JOHNSON...NEMAHA AND RICHARDSON COUNTIES UNTIL 7 PM CDT.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:00 PM CDTSevere Thunderstorm WarningOAXCedar, Knox45 min
May 31, 10:12 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton33 min
Jun 1, 1:16 PM CDTSevere Thunderstorm WarningOAXBurt, Washington44 min
Jun 1, 3:58 PM CDTSevere Thunderstorm WarningOAXGage32 min
Jun 1, 1:58 PM CDTSevere Thunderstorm WarningOAXPottawattamie32 min
Jun 1, 2:31 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie29 min
Jun 1, 3:02 PM CDTSevere Thunderstorm WarningOAXMontgomery28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.